Ohio, 2018

Damaging Wind in Ohio, June 20, 2018

June 20, 2018 · NWS PBZ · 1 event in 1 county or zone

Thunderstorms were able to form along a stationary front in a tropical environment. Moisture was plentiful, with precipitable water values of over 2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Thunderstorms were able to form along a stationary front in a tropical environment. Moisture was plentiful, with precipitable water values of over 2 inches. One storm in Belmont County was able to generate severe winds, ripping a roof off of a barn along Highway 250.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 20, 5:54 PM EST, 18 minutes earlier.

Area forecast discussion, Jun 20, 5:54 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
654 PM EDT Wed Jun 20 2018

.SYNOPSIS...
A frontal boundary will remain in the region into the weekend
and will keep active weather in the forecast.

&&

.NEAR TERM /THROUGH THURSDAY/...
Shower and thunderstorm chances will continue until the
departure of an upper level shortwave tonight. Boundary remains
situated across the region, and actually bisects Allegheny
county as of this update. Steering level flow parallel to this
boundary, the aforementioned shortwave, and focused convergence
as a result of the front has supported training storms in
several counties in SW PA. Expect this threat to diminish over
the next few hours as the boundary shifts to the south and we
lose instability. Current timing of flash flood watch seems
appropriate, so no changes were made to headlines. Biggest
adjustments were made to PoPs and temperatures.

Lingering cloud cover with the boundary in the vicinity of the
upper Ohio Valley will likely hold temperatures up a few
degrees overnight.

Brief period of shortwave ridging should keep the bulk of
Thursday dry, before the boundary once against starts to move
northward in advance of approaching low pressure. Stayed near
seasonal averages for highs.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Precipitation chances will increase Thursday night and Friday
as a warm front approaches the region ahead of a deepening
midwest trough. Cloud cover may limit heating a bit more on Fri,
with temps in the 70s slightly below seasonal average. Surface
based convection looks unlikely based off model soundings but
kept a slight chance mention for storms as there looks to be
some elevated instability.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A strong low pressure system in the Central Plains will approach
the Great Lakes Region Fri night and Sat, with showers and
storms expected as it crosses. Given the expected negative tilt
of the system and strong forcing for ascent, the potential for
damaging wind gusts will need to be monitored despite the
less favorable timing of the sfc trough passage.

A subsequent shortwave trough could spell additional rain
chances on Sun before high pressure builds into the region on
Mon and Tue and erodes much of the low-level moisture.
Seasonable temperatures should continue into next week.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
Occasional restrictions in showers and storms will continue to
impact the terminals over the next several hours. MVFR with
brief IFR visibility is possible where any thunderstorm crosses
an airfield. Additional restrictions are possible overnight
where low level moisture remains with a mix of IFR and MVFR
fog/ceilings. Gradual improvement is expected into Thursday
morning as drier air moves in from the north.

Light nne winds will establish Thursday morning.

OUTLOOK...
A brief respite on Thursday will be followed by periodic
restrictions into the weekend as the front wavers across the OH
Valley region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ001.
OH...None.
PA...Flash Flood Watch until 10 PM EDT this evening for PAZ021-029-
     031-073>076.
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ002>004-
     012-021-509>512.

&&
Hazardous weather outlook, Jun 20, 10:31 AM EST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1131 AM EDT Wed Jun 20 2018

OHZ039>041-048-057-058-068-211545-
Tuscarawas-Carroll-Columbiana-Coshocton-Muskingum-Guernsey-Noble-
1131 AM EDT Wed Jun 20 2018

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...This Afternoon and Tonight.

Locally heavy rainfall is expected this afternoon along a slow-
moving front and could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The chance of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-013-015-016-211545-
Mercer-Venango-Forest-Lawrence-Clarion-Jefferson-
1131 AM EDT Wed Jun 20 2018

This Hazardous Weather Outlook is for northwest Pennsylvania, west
central Pennsylvania and western Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The chance of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ049-050-059-069-PAZ014-020-022-023-WVZ001-513-514-211545-
Harrison-Jefferson-Belmont-Monroe-Butler-Beaver-Armstrong-Indiana-
Hancock-Western Tucker-Eastern Tucker-
1131 AM EDT Wed Jun 20 2018

This Hazardous Weather Outlook is for east central Ohio, west
central Pennsylvania, western Pennsylvania and northern West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected this afternoon along a slow-moving front.
Some storms could produce flash flooding and gusty wind.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The chance of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-PAZ021-029-031-073>076-WVZ002>004-012-021-509>512-211545-
Garrett-Allegheny-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-
1131 AM EDT Wed Jun 20 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania, northern West Virginia and northern panhandle of West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms are expected this afternoon along a slow-moving front.
Some storms could produce flash flooding and gusty wind.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The chance of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 20, 4:43 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
543 PM EDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     FLASH FLOOD      1 WSW PENNSBURY VILLAGE 40.43N 80.11W
06/20/2018                   ALLEGHENY          PA   911 CALL CENTER

            CAMPBELLS RUN ROAD FLOODED, CREEK
            OVERFLOWING BANKS.

&&
Local storm report, Jun 20, 4:46 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
546 PM EDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     FLASH FLOOD      2 E IMPERIAL-ENLOW      40.45N 80.21W
06/20/2018                   ALLEGHENY          PA   911 CALL CENTER

            BOTTOM OF MAHONEY RD IS COMPLETELY CLOSED
            NEAR CLIFF MINE RD DUE TO FLOODING.

&&
Local storm report, Jun 20, 4:50 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 PM EDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLASH FLOOD      UNIONTOWN               39.90N 79.73W
06/20/2018                   FAYETTE            PA   911 CALL CENTER

            SEVERAL ROADS FLOODED AND CLOSED.

&&
Local storm report, Jun 20, 4:58 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
558 PM EDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     FLASH FLOOD      LATROBE                 40.31N 79.39W
06/20/2018                   WESTMORELAND       PA   911 CALL CENTER

            A NUMBER OF ROADS IN THE CITY OF LATROBE ARE
            FLOODED; WATER ENTERING INTO THE BASEMENTS
            OF SOME HOMES.

&&
Local storm report, Jun 20, 5:01 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
601 PM EDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      DERRY                   40.34N 79.30W
06/20/2018                   WESTMORELAND       PA   911 CALL CENTER

            A NUMBER OF ROADS FLOODED; WATER ENTERING
            THE BASEMENTS OF SOME HOMES.

&&
Local storm report, Jun 20, 5:16 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
616 PM EDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      2 ENE NEW SALEM-BUFFING 39.94N 79.79W
06/20/2018                   FAYETTE            PA   911 CALL CENTER

            A NUMBER OF FLOODED ROADWAYS AND WATER IS
            ENTERING BASEMENTS OF SOME HOMES.

&&

The radar

The Pittsburgh radar (KPBZ), 68 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Belmont

When
June 20, 6:12 PM EST
Where
Belmont County, 0.53 mi W of Colerain
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.120, -80.810

An emergency manager reported that a roof was ripped off a barn along Hwy 250.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771026.